Illinois, 2004

Hail in Illinois, October 18, 2004

October 18, 2004 · NWS LSX · 3 events in 1 county or zone

Storm spotters reported hail up to golfball size in and north of Litchfield.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Storm spotters reported hail up to golfball size in and north of Litchfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Oct 18, 1:55 PM CST, 0 minutes earlier.

Area forecast discussion, Oct 18, 1:55 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
255 PM CDT THU OCT 18 2004

.DISCUSSION...
MAIN CONCERN THIS AFTERNOON IS TIMING THE STEADY -RA OUT OF THE CWA
TONIGHT.  ETA/GFS ARE IN GOOD AGREEMENT THROUGH THE WEEKEND...SO
HAVE DECENT CONFIDENCE THAT CLOSED LOW CURRENTLY OVER NERN OK WL
CONTINUE TO WEAKEN AND MOVE NEWD TONIGHT.  EXPECT MID LEVEL TROUGH
AXIS TO MOVE NEWD AND REACH THE MS RIVER AROUND 06Z...SO HAVE TIMED
THE PRECIP TO GRADUALLY TAPER OFF FROM SW TO NE TONIGHT.  JUST
EXPECT AREAS OF FOG/PATCHY -RA OR DZ IN THE WAKE OF THE LARGE SCALE
ASCENT GIVEN THAT PWS REMAIN AOA 1 INCH INTO TOMORROW MORING.

HAVE LEFT CHC OF -RA IN THE FORECAST FOR FRIDAY/FRIDAY NIGHT AS TWO
WEAK SHORTWAVES MOVE ACROSS AREA...PROVIDING ENOUGH WEAK LIFT TO ACT
ON THE ABUNDANT MOISTURE. SHORTWAVE THAT MOVES ACROSS AREA EARLY
SATURDAY WILL CLEAR OUT SOME OF THE MID/HI LEVEL MOISTURE...BUT LOW
LEVELS WILL BE SLOWER TO MOVE OUT ON SATURDAY.  GIVEN THIS AND
INCREASING HIGH CLOUDS ON SUNDAY FROM THE SOUTHWEST...HAVE MOSTLY
CLOUDY GOING THROUGH THE WEEKEND.

FOLLOWED MOS TEMP GUIDANCE AS IT IS IN DECENT AGREEMENT SHOWING
SMALL DIURNAL SWINGS WITH THE PRECIP AND CLOUDS.

LOWERED CONFIDENCE IN THE FORECAST FOR NEXT TUE-THU AS MEDIUM RANGE
MODELS SHOW SIGNIFICANT DIFFERENCES ON HOW QUICKLY TO EJECT CLOSED
LOW OVER THE SWRN CONUS/NWRN MEXICO ON MONDAY.   GFS HAS BEEN
TRENDING FASTER LIKE THE UKMET MOVING THIS LOW NEWD ACROSS THE MID
MS VALLEY ON WED...THOUGH NOT AS FAST AS THE MUCH STRONGER 12Z ECMWF
RUN.  HAVE FOLLOWED THIS TREND AND BROUGHT A CHANCE OF RAIN TO THE
AREA TUESDAY NIGHT/WEDNESDAY.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

BRITT
Hazardous weather outlook, Oct 18, 11:30 AM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1230 PM CDT MON OCT 18 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
500 AM CDT MON OCT 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND EASTERN
MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH
EARLY TONIGHT ACROSS CENTRAL AND EASTERN MISSOURI...AND WEST CENTRAL
AND SOUTHWEST ILLINOIS. WARM UNSTABLE AIR CONTINUES TO MOVE
NORTHWARD ACROSS SOUTHERN AND CENTRAL MISSOURI AHEAD OF A DRY LINE
WHICH HAS ENTERED SOUTHWEST MISSOURI. SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG AND AHEAD OF THE DRY LINE AND MOVE ACROSS
PARTS OF CENTRAL AND SOUTHERN MISSOURI THIS AFTERNOON AND CONTINUE
THROUGH EARLY TONIGHT. THE THREAT WITH THE THUNDERSTORMS WILL BE
LARGE HAIL...DAMAGING WINDS...ISOLATED TORNADOES AND DEADLY
LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN STARTING LATE WEDNESDAY AND
CONTINUING THROUGH FRIDAY NIGHT AS THE NEXT STORM SYSTEM MOVES
ACROSS THE CENTRAL UNITED STATES.

.SPOTTER ACTIVATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

RP

In the hours before

Local storm report, Oct 18, 1:40 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
240 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             2 S BENLD               39.06N 89.80W
10/18/2004  0.88 INCH        MACOUPIN           IL   COUNTY OFFICIAL

&&

CVKING

The radar

The St Louis radar (KLSX), 104 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Montgomery

When
October 18, 1:55 PM CST
Where
Montgomery County, Litchfield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.183, -89.650

Hail, Montgomery

When
October 18, 1:58 PM CST
Where
Montgomery County, 3 mi N of Litchfield
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.233, -89.650

Hail, Montgomery

When
October 18, 2:05 PM CST
Where
Montgomery County, 4 mi N of Litchfield
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.233, -89.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5424363, 5424364, 5424365.